Migraine Q&A

Stephen D. Silberstein, MD, professor of neurology and director of the Jefferson Headache Center at Thomas Jefferson University in Philadelphia, answers your questions on migraine.

By
Health Monitor Staff
Medicine causing Migraines, biofeedback, chronic migraine, migraine

Are My Meds Giving Me Migraines?
Q. My doctor told me I may be giving myself rebound headaches by taking too many pain meds. How can I cut back without suffering?

It’s true! Taking too many acute painkillers—medications used to treat the sudden onset of pain—can have a rebound effect. Once the medication wears off, the headache will return. This can happen if you take more than the recommended dosage, or if you take the drug too often.

Luckily, you don’t have to go off painkillers cold turkey or suffer through a migraine without medication. Today we have what are known as “bridge medications”—drugs that will help you taper off painkillers without serious side effects. You can also talk to your doctor about tapering your doses of your current painkiller, letting your body adjust slowly to taking less and less rather than shocking it by stopping the medication all at once.

If frequent migraines see you turning to acute painkillers too often (if you suffer 15 or more headache days a month, you may have Chronic Migraine), ask your doctor if preventive medications might be an option for you.

Biofeedback: Worth It?
Q. What is biofeedback and can it really work on migraines?

A. Yes, it can! Here’s how it works: A machine monitors your temperature, brain waves, heart rate and other vital signs to see how you respond to stress—a common migraine trigger. Once you see how stress affects your body, you can learn how to ease symptoms—and even gain some control over the blood flow to your brain.

Published
January 2014